Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 1, NWS Austin/San Antonio, TX

February 14, 20148 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 14, 2014, 1:54 PM CST for 8 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2014, 1:54 PM CST (19:54 UTC)
Expired
Feb 14, 2014, 6:00 PM CST
In force
4 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Burnet County, TX, Edwards County, TX, Gillespie County, TX, Kerr County, TX, Llano County, TX, Real County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 127 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 7.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WWUS84 KEWX 141954
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 PM CST FRI FEB 14 2014

...A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE WESTERN
HILL COUNTY AND SOUTHERN EDWARDS PLATEAU UNTIL 6 PM CST DUE TO
LOW RELATIVE HUMIDITY AND GUSTY NORTH WINDS...

.A DRY COLD FRONT WILL BRING INCREASING NORTHERLY WINDS AND MUCH
DRIER AIR INTO THE WESTERN HILL COUNTRY AND SOUTHERN EDWARDS
PLATEAU THROUGH EARLY THIS EVENING. NORTHERLY WINDS OF 15 TO 20 
MPH ALONG WITH MINIMUM HUMIDITIES NEAR 15 PERCENT CAN BE EXPECTED.
THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THROUGH 6 PM
THIS EVENING. 

TXZ171-172-183>188-150000-
/O.NEW.KEWX.FW.W.0001.140214T1954Z-140215T0000Z/
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
154 PM CST FRI FEB 14 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS THE WESTERN HILL
COUNTRY AND SOUTHERN EDWARDS PLATEAU...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
EVENING. 

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  LLANO...BURNET...VAL VERDE...EDWARDS...REAL...KERR... 
  BANDERA...GILLESPIE. 

* 20-FOOT WIND...NORTH WINDS OF 15 TO 20 MPH.

* HUMIDITY...NEAR 15 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 14, 11:27 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 14, 11:27 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1127 AM CST FRI FEB 14 2014

.AVIATION...
/18Z TAFS/
VFR CEILINGS AND VISIBILITIES WILL CONTINUE THROUGH THIS FORECAST
PERIOD. SOUTH AND SOUTHWEST WINDS AT 10 TO 15 KNOTS WILL SHIFT TO
THE NORTH AT 15 TO 20 KNOTS WITH GUSTS TO 25 KNOTS THIS AFTERNOON
AS A DRY COLD FRONT MOVES SOUTH THROUGH THE REGION. EXPECTING WIND
SHIFT AT KAUS AND KDRT AROUND 20Z THEN AT KSAT AND KSSF AROUND
21Z. BY 00Z WINDS DECREASE TO 10 TO 15 KNOTS AND BY 03Z DOWN TO 5
TO 10 KNOTS. SOUTHERLY FLOW RETURNS ON SATURDAY WITH KDRT
SOUTHEAST NEAR 10 KNOTS AFTER 14Z AND I-35 SITES SOUTHERLY NEAR 10
KNOTS AFTER 17Z.

&&

.PREV DISCUSSION... /ISSUED 1002 AM CST FRI FEB 14 2014/

UPDATE...
WE HAVE UPDATED THE FORECAST TO REMOVE THE MENTION OF MORNING FOG.
SURFACE OBSERVATIONS SHOW THE FOG IS DISSIPATING QUICKLY AS
DAYTIME HEATING COMMENCES. A RAPID WARM-UP IS EXPECTED ACROSS ALL
AREAS TODAY...ESPECIALLY OVER PORTIONS OF THE HILL COUNTRY...
SOUTHERN EDWARDS PLATEAU AND ALONG THE RIO GRANDE. BASED ON THE
12Z DRT SOUNDING AND SHORT RANGE GUIDANCE FROM THE NAM12 AND
RUC13... WE HAVE INCREASED HIGH TEMPERATURES ACROSS THE ABOVE
MENTIONED AREAS. THE RECORD HIGH OF 88 DEGREES FOR DEL RIO MAY
LIKELY FALL THIS AFTERNOON. OTHERWISE...MINOR CHANGES HAVE BEEN
MADE TO THE WINDS AND DEW POINTS BASED ON THE LATEST OBSERVATIONAL
TRENDS.

PREV DISCUSSION... /ISSUED 526 AM CST FRI FEB 14 2014/

AVIATION...
/12Z TAFS/
AREAS OF PATCHY FOG WILL AFFECT KSAT AND KSSF FOR FEW HOURS THIS
MORNING WITH MVFR VSBYS OF 4 AND 5SM. OTHERWISE...VFR CONDITIONS
WILL PREVAIL ACROSS THE AREA TERMINALS FOR THIS CYCLE. A DRY COLD
FRONT WILL PUSH ACROSS THE I-35 CORRIDOR AROUND MID TO LATE MORNING
INTO THE AFTERNOON. THIS WILL PRODUCE WINDS TO SHIFT ACROSS AREA
SITES FROM THE SOUTHWEST TO WEST TO NORTHWEST DURING THE 16Z TO
21Z TIME FRAME. NORTHWEST TO NORTH GUSTY WINDS UP TO 25 KNOTS ARE
POSSIBLE IN THE WAKE OF THE FRONT. WINDS ARE EXPECTED TO DIMINISH
TONIGHT TO LESS THAN 6 KNOTS ACROSS AREA AIRPORTS.

PREV DISCUSSION... /ISSUED 259 AM CST FRI FEB 14 2014/

SHORT TERM (TODAY THROUGH SATURDAY)...
A DRY NWLY FLOW ALOFT TODAY INTO SATURDAY...WITH WELL ABOVE
NORMAL MAX TEMPERATURES. LIGHT SOUTHERLY WINDS THIS MORNING WITH
PATCHY GROUND FOG ACROSS THE SERN THIRD OF THE CWA. THE FOG WILL
QUICKLY LIFT AND MIX OUT AFTER SUNRISE WITH WINDS BECOMING SW-WLY
IN THE LATE MORNING HOURS AHEAD OF A COLD FRONT THAT WILL PUSH
THRU S TX THIS AFTERNOON. TEMPERATURES WILL REACH THE UPPER 70S TO
LOWER 80S MOST AREAS...WITH A FEW MID 80S POSSIBLE OVER THE SWRN
AREAS. SURFACE WINDS WILL SHIFT TO NLY AND INCREASE TO 15-20 MPH
WITH HIGHER GUSTS BEHIND THE COLD FRONT. THE COMBINATION OF LOW
HUMIDITIES AND GUSTY WINDS WILL RESULT IN ELEVATED TO NEAR CRITICAL
FIRE WEATHER CONDITIONS FOR THIS AFTERNOON INTO THE EARLY EVENING
HOURS. CLEAR AND COOL TONIGHT WITH WINDS SUBSIDING LATER IN THE
EVENING. CLEAR AND NOT AS WARM SATURDAY...BUT STILL ABOVE NORMAL
MAX TEMPERATURES WITH 70S MOST ALL AREAS. ELEVATED FIRE WEATHER
CONDITIONS AGAIN SATURDAY AFTERNOON MAINLY DUE TO LOW HUMIDITIES
AS WINDS SHIFT BACK AROUND TO THE SOUTH AT 10 TO 15 MPH BY
SATURDAY AFTERNOON.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
THE NWLY FLOW BECOMES MORE ZONAL OR WESTERLY SATURDAY NIGHT THRU
MUCH OF NEXT WEEK. TEMPERATURES WILL CONTINUE ABOVE NORMAL WITH
MOIST SOUTHERLY LOW LEVEL WINDS PREVAILING. A WEAK COLD FRONT
DROPS INTO S TX LATE MONDAY...BUT QUICKLY STALLS AND RETREATS BACK
NORTHWARD TUESDAY...WITH LITTLE IMPACT ON TEMPERATURES. LOW RAIN
CHANCES TOWARD THE MID AND LATTER PART OF NEXT WEEK. LONG RANGE
MODELS DEPICT A LITTLE DEEPER MOISTURE AND MINOR DISTURBANCES IN
THE WSWLY FLOW ALOFT. HOWEVER RAIN CHANCES WILL BE MAINLY OVER THE
EASTERN HALF OF SOUTH CENTRAL TEXAS WITH SPOTTY MEAGER RAINFALL
AMOUNTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              80  45  74  52  80 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  78  38  73  45  77 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     83  40  75  47  78 /   0   0   0   0   0
BURNET MUNI AIRPORT            78  39  74  47  79 /   0   0   0   0   0
DEL RIO INTL AIRPORT           90  45  80  49  83 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        77  40  72  48  77 /   0   0   0   0   0
HONDO MUNI AIRPORT             87  40  78  46  83 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        82  40  74  47  77 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   77  41  71  48  76 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       84  42  77  49  81 /   0   0   0   0   0
STINSON MUNI AIRPORT           85  41  77  48  81 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Feb 14, 4:20 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 AM CST FRI FEB 14 2014

TXZ171>173-183>194-202>209-217>225-228-151030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
420 AM CST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WEST
OF A FREDERICKSBURG TO HONDO TO CARRIZO SPRINGS LINE THIS
AFTERNOON. A DRY COLD FRONTAL PASSAGE WILL BRING LOW RELATIVE
HUMIDITIES AND BREEZY NORTHWESTERLY WINDS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED WEST OF A LLANO TO
HONDO TO DEL RIO LINE ON SATURDAY DUE TO LOW RELATIVE HUMIDITIES.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.